High Wind, Harding
- When
- April 18, 10:00 AM MST to 4:00 PM MST
- Where
- Harding forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Gusty southeast winds developed across far northwest South Dakota during the day. In the Buffalo area, winds were sustained at 30 to 45 mph, with gusts near 60 mph, during the late morning and early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Gusty southeast winds developed across far northwest South Dakota during the day. In the Buffalo area, winds were sustained at 30 to 45 mph, with gusts near 60 mph, during the late morning and early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 8:35 AM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
935 AM MDT WED APR 18 2007
.DISCUSSION...CURRENT SURFACE ANALYSIS HAS DEEPENING AREA OF LOW
PRESSURE CENTERED OVER NORTH CENTRAL WY WITH TIGHT PRESSURE GRADIENT
OVER THE NORTHERN HIGH PLAINS. WINDS BEGINNING TO INCREASE ACROSS
THE AREA AS BOUNDARY LAYER MIXES OUT. UPPER LEVEL ANALYSIS SHOWS
TROF AXIS ACROSS THE GREAT BASIN WITH SOUTH-SOUTHWEST FLOW ACROSS
THE PLAINS. STRONG UPPER JET IS ROUNDING THE TROF WITH SHORTWAVE
ENERGY MOVING OUT OF UT AND INTO SOUTHERN WY. THIS COULD BRING A FEW
SHOWERS AND THUNDERSTORMS TO NORTHEAST WY BY LATE AFTERNOON.
OTHERWISE...MAIN CHANCES FOR PCPN WILL HOLD OFF UNTIL TONIGHT.
ONLY VERY MINOR TWEAKS MADE TO TODAYS FORECAST FOR NOW...MAINLY TO
ACCOUNT FOR CURRENT CONDITIONS. WILL CONTINUE TO MONITOR WINDS...BUT
LOOKS LIKE COVERAGE OF WIND ADVISORY IS GOOD. HOWEVER...AM WORRIED A
BIT ABOUT WINDS REACHING WARNING CRITERIA ACROSS FAR NORTHWEST SD
THIS AFTERNOON...MAINLY HARDING AND POSSIBLY PERKINS CO. MAY NEED TO
UPGRADE THOSE AREAS BY THIS AFTERNOON...BUT NO ZONE UPDATE IS
PLANNED AT THE MOMENT.
&&
.AVIATION...VFR CONDITIONS EXPECTED INTO THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN WYOMING...WESTERN SOUTH
DAKOTA AND THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH 900PM MDT THIS EVENING FOR MUCH OF
WESTERN SD.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT WED APR 18 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 630 AM MDT (730 AM CDT) WED APR 18 2007 ...WIND ADVISORY IN EFFECT FROM 900 AM MDT UNTIL 900 PM MDT FOR MUCH OF WESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WILL DEVELOP THIS MORNING OVER NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO 50 MPH. THE WINDS WILL SLOWLY TAPER OFF THIS EVENING. AN UPPER LEVEL DISTURBANCE APPROACHING THE AREA WILL RESULT IN THUNDERSTORMS DEVELOPING OVER NORTHEAST WYOMING THIS AFTERNOON BEFORE SPREADING INTO WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THROUGH THE EVENING HOURS. THOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...A FEW OF THE STORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA MAY HAVE THE POTENTIAL TO BECOME SEVERE LATE THIS AFTERNOON INTO EARLY THIS EVENING. IF ANY DO BECOME SEVERE...LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY...MAINLY OVER WESTERN INTO SOUTH CENTRAL SOUTH DAKOTA. THE STORMS ON THURSDAY ARE NOT EXPECTED TO BECOME SEVERE. THE NEXT CHANCE FOR THUNDERSTORMS WILL COME FRIDAY EVENING INTO SATURDAY AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE AREA. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE ON SATURDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA EAST OF A LINE FROM PHILIP TO MARTIN. THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22828.